Duke Mathematical Journal

Uniform first-order definitions in finitely generated fields

Bjorn Poonen

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove that there is a first-order sentence in the language of rings that is true for all finitely generated fields of characteristic $0$ and false for all fields of characteristic greater than $0$. We also prove that for each $n \in {\mathbb N}$, there is a first-order formula $\psi_n(x_1,\ldots,x_n)$ that when interpreted in a finitely generated field $K$ is true for elements $x_1,\ldots,x_n \in K$ if and only if the elements are algebraically dependent over the prime field in $K$

Article information

Source
Duke Math. J. Volume 138, Number 1 (2007), 1-21.

Dates
First available in Project Euclid: 9 May 2007

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1178738559

Digital Object Identifier
doi:10.1215/S0012-7094-07-13811-0

Mathematical Reviews number (MathSciNet)
MR2309154

Zentralblatt MATH identifier
05166598

Subjects
Primary: 11U09: Model theory [See also 03Cxx]
Secondary: 14G25: Global ground fields

Citation

Poonen, Bjorn. Uniform first-order definitions in finitely generated fields. Duke Math. J. 138 (2007), no. 1, 1--21. doi:10.1215/S0012-7094-07-13811-0. http://projecteuclid.org/euclid.dmj/1178738559.


Export citation

References

  • M. Aschenbrenner, Ideal membership in polynomial rings over the integers, J. Amer. Math. Soc. 17 (2004), 407--441.
  • Z. Chatzidakis, L. Van Den Dries, and A. Macintyre, Definable sets over finite fields, J. Reine Angew. Math. 427 (1992), 107--135.
  • J. Denef, The Diophantine problem for polynomial rings and fields of rational functions, Trans. Amer. Math. Soc. 242 (1978), 391--399.
  • H.-D. Ebbinghaus, J. Flum, and W. Thomas, Mathematical Logic, 2nd ed., Undergrad. Texts Math., Springer, New York, 1994.
  • E. Hrushovski, personal communication, 2005.
  • K. H. Kim and F. W. Roush, Diophantine unsolvability over $p$-adic function fields, J. Algebra 176 (1995), 83--110.
  • S. Lang, On quasi algebraic closure, Ann. of Math. (2) 55 (1952), 373--390.
  • —, Algebra, revised 3rd ed., Grad. Texts Math. 211, Springer, New York, 2002.
  • H. W. Lenstra Jr., Complex multiplication structure of elliptic curves, J. Number Theory 56 (1996), 227--241.
  • L. Moret-Bailly, Elliptic curves and Hilbert's tenth problem for algebraic function fields over real and $p$-adic fields, J. Reine Angew. Math. 587 (2005), 77--143.
  • B. Poonen and F. Pop, First-order characterization of function field invariants over large fields, preprint, 2007.
  • F. Pop, Elementary equivalence versus isomorphism, Invent. Math. 150 (2002), 385--408.
  • J. Robinson, Definability and decision problems in arithmetic, J. Symbolic Logic 14 (1949), 98--114.
  • —, The undecidability of algebraic rings and fields, Proc. Amer. Math. Soc. 10 (1959), 950--957.
  • —, ``On the decision problem for algebraic rings'' in Studies in Mathematical Analysis and Related Topics, Stanford Univ. Press, Stanford, Calif., 1962, 297--304.
  • R. S. Rumely, Undecidability and definability for the theory of global fields, Trans. Amer. Math. Soc. 262 (1980), 195--217.
  • T. Scanlon, personal communication, 2005.
  • —, Infinite finitely generated fields are biïnterpretable with $\mathbbN$, preprint, 2006.
  • J. H. Silverman, The Arithmetic of Elliptic Curves, corrected reprint of the 1986 original, Grad. Texts Math. 106, Springer, New York, 1992.